Growing Number of Children Accidentally Poisoned by Prescription Drugs
A growing number of children in the United States are being accidentally poisoned when they swallow prescription drugs, a new study finds.
Sedatives, opioids—including oxycodone—and heart drugs are most often the cause of children’s poisonings, Reuters notes. In most cases, children are poisoned when they find the medication themselves, not when parents accidentally give them too large a dose.
Researchers from Cincinnati Children’s Hospital in Ohio studied all calls made to U.S. poison control centers from emergency rooms after children had accidentally ingested a drug. They found 544,000 visits in children age 5 and younger between 2001 and 2008. Of those visits, 454,000 were due to a single medication. The visits resulted in 66 deaths.
Over the study period, the number of children who visited the emergency room due to accidental poisoning increased 30 percent. The researchers said the increase was likely due to the rise in the number of prescription medications that people have at home.
Long-acting diabetes drugs were most likely to result in children’s hospital admission and injury after accidental poisoning. Half of the children who took those drugs were kept for observation, and about 20 percent had a resulting moderate or serious injury.
The findings published in The Journal of Pediatrics.